Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Birmingham, AL

March 5, 2003Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 5, 2003, 6:40 PM CST for Hale County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2003, 6:40 PM CST (00:40 UTC)
Expired
Mar 5, 2003, 7:30 PM CST
In force
50 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Hale County, AL

The radar

The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 4:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 060040
SVRBHM
ALC065-060130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CST WED MAR 5 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 730 PM CST

* AT 640 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF AKRON TO 18
  MILES SOUTHWEST OF AKRON...MOVING EAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...MOUNDVILLE...AKRON...HAVANA AND SAWYERVILLE.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3277 8787 3281 8781 3287 8783 3301 8772
          3301 8743 3284 8743 3283 8748 3276 8748
          3268 8778 3271 8779 3272 8782 3275 8780

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:55 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 5, 2:55 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 PM CST WED MAR 05 2003

SEVERE THUNDERSTORM POSSIBILITIES TONIGHT IS THE MAIN CONCERN.

A COLD FRONT EXTENDED FROM THE NORTHEAST U.S. TO TEXAS.  SURFACE LOW
PRESSURE WAS DEVELOPING NEAR THE ARKLATEX REGION AS A UPPER LEVEL
IMPULSE WAS MOVING ALONG THE UPPER LEVEL JET IN TEXAS.  CLOUDS
PRETTY MUCH COVERED ALABAMA.  SHOWERS AND THUNDERSTORMS WERE
DEVELOPING OVER SW MISSISSIPPI.

REGARDING SEVERE STORM POTENTIAL TONIGHT...SPC HAS ENTIRE FORECAST
AREA IN SLIGHT RISK.  THIS MAKES GOOD SENSE WITH A GOOD SHORT WAVE
MOVING ALONG AN APPROACHING COLD FRONT TO PROVIDE LIFT...SOME
INSTABILITY...AND STRONG UPPER LEVEL DYNAMICS WITH WINDS INCREASING
AT MOST LEVELS OF THE ATMOSPHERE.  THE ONE LIMITING FACTOR REMAINS IS
INSTABILITY.  CURRENTLY...TEMPS/DEWPOINTS HAVE NOT RISEN MUCH DURING
THE DAY OVER THE FORECAST...EXCEPT SOUTH OF MONTGOMERY WHERE TEMPS
HAVE RISEN INTO THE 70S.  ATMOSPHERE EXPECTED TO DESTABILIZE SOME
WITH WARMER/MORE JUICY AIR WORKING NORTHWARD AS THE LOW LEVEL JET
INCREASES RAPIDLY THIS EVENING.  WILL MENTION SEVERE STORMS WITH
DAMAGING WINDS FOR MOST AREAS...MAINLY SOUTH OF INTERSTATE 20 TONIGHT
WHERE THE BEST INSTABILITY WILL OCCUR...ALTHOUGH A POSSIBLE TORNADO
CANNOT BE RULED OUT.  EXPECT THE HIGHEST SEVERE WEATHER THREAT TO
OCCUR FROM WEST TO EAST...BEGINNING AROUND 8-10 PM NEAR THE
MISSISSIPPI BORDER TO 2-4 AM NEAR THE GEORGIA BORDER.

COLD FRONT EXPECTED TO PASS THROUGH THE AREA OVERNIGHT AND
THURSDAY...THEN STALL OUT OVER FAR SOUTHERN AREAS BY THURSDAY
AFTERNOON.  WITH FRONT EXPECTED TO LINGER OVER FAR SOUTHERN ZONES
THURSDAY THROUGH FRIDAY...IMPULSES EXPECTED TO MOVE ALONG THE NEARBY
SUBTROPICAL JET...WILL INCREASE PRECIP CHANCES THURSDAY THROUGH
FRIDAY SOUTH.  NO SEVERE WEATHER IS EXPECTED BEYOND TONIGHT.

WITH FRONT WEAKENING AS IT PASSES TONIGHT...EXPECT LITTLE CLEARING
OVER AREA AS LOW LEVEL MOISTURE WILL HANG AROUND WITH WEAK
WINDS.  MAYBE SOME CLEARING WILL OCCUR LATE FRIDAY AS HIGH
PRESSURE AND DRIER AIR WORKS INTO THE AREA.

NO MAJOR CHANGES MADE TO THE EXTENDED.

BHM 51/58/45/66/47 +2110
MGM 59/64/50/66/50 +5441

.BHM...NONE.

MBS/91
Hazardous weather outlook, Mar 5, 1:19 PM CST, 5 hours 21 minutes before
ALZ011>015-017>050-052115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CST WED MAR 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT FOR MUCH OF THE FORECAST AREA.  WARM AND MOIST AIR AT THE
SURFACE...AN APPROACHING COLD FRONT...AND STRONG UPPER LEVEL
DYNAMICS...WILL ALL CONVERGE OVER THE FORECAST AREA TO PRODUCE THE
THREAT OF SEVERE THUNDERSTORMS.  AT THIS TIME...THE PRIMARY THREAT
APPEARS TO BE STRONG...DAMAGING WINDS...ASSOCIATED WITH LINES AND
LINE SEGMENTS AHEAD OF THE COLD FRONT.  AS ALWAYS...WITH A STRONG
SPRINGTIME SYSTEM...THERE IS A POSSIBILITY FOR ISOLATED TORNADOES.

AS FOR THE TIMING OF THE THREAT...THE MOST VULNERABLE HOURS APPEAR TO
BE FROM 8 PM TONIGHT UNTIL THE EARLY MORNING HOURS...AROUND 6 AM...
ENDING FROM WEST TO EAST.  AT THIS TIME...FEEL THE SEVERE WEATHER
WILL MOVE INTO AREAS WEST OF INTERSTATES 20 AND 65 BY 8 PM.  THE
SEVERE WEATHER WILL MOVE EAST INTO THE INTERSTATE 65 AND 20 CORRIDOR
BY MIDNIGHT...AND BE AROUND INTERSTATE 85 BY 3 AM. THIS IS A FAST
MOVING SYSTEM AND EXPECT IT TO EXIT OUR COUNTY WARNING AREA BY 11 AM
THURSDAY MORNING.

AS ALWAYS...STAY TUNED FOR FURTHER UPDATES AND CLARIFICATION OF THE
TIMING...LOCATION...AND EXTENT OF THE SEVERE WEATHER THREAT
THROUGHOUT THE DAY TODAY.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED OVER MOST OF THE AREA TONIGHT.

In the hours before

Special weather statement, Mar 5, 5:08 PM CST, 1 hour 32 minutes before
ALZ024-060015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 615 PM
CST...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF SYLVAN SPRINGS...MOVING NORTHEAST
AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HUEYTOWN...
BRIGHTON...SYLVAN SPRINGS...PLEASANT GROVE...MULGA...MIDFIELD...
MAYTOWN AND GRAYSVILLE THROUGH 615 PM CST.

THESE STORMS MAY PRODUCE PEA SIZE HAIL...BREIF HEAVY RAIN...AND WIND
GUSTS OF 25 TO 30 MPH. A TORNADO WATCH IS ALSO IN EFFFECT FOR THE
AREA. REMEMBER...TORNADOES CAN QUICKLY FORM FOR THUNDERSTORMS WITH
LITTLE OR NO ADVANCE WARNING.

LAT...LON 3355 8720 3381 8673 3376 8656 3358 8656
          3336 8711
Special weather statement, Mar 5, 5:26 PM CST, 1 hour 14 minutes before
ALZ022-030-031-060030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER...GREENE AND PICKENS
COUNTIES UNTIL 630 PM CST...

AT 522 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS OVER EASTERN MISSISSIPPI...ABOUT 30
MILES WEST OF GEIGER...MOVING NORTHEAST AT 55 MPH.  IF THIS CLUSTER
OF SEVERE THUNDERSTORMS MAINTAINS ITS INTENSITY...WARNINGS WILL BE
NEEDED ACROSS WESTERN ALABAMA AROUND 600 PM.

THESE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...
PICKENSVILLE...MCMULLEN...ALICEVILLE...ETHELSVILLE...CARROLLTON...
REFORM AND GORDO BETWEEN 600 AND 630 PM CST.

LAT...LON 3328 8832 3354 8826 3353 8802 3352 8793
          3352 8785 3328 8783 3267 8783 3237 8840
Special weather statement, Mar 5, 6:32 PM CST, 8 minutes before
ALZ024-060100-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE WITH STORMS MOVING
THROUGH JEFFERSON COUNTY.

AT 627 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AT 60 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
HUEYTOWN...BESSEMER...MINOR...HOMEWOOD...CAHABA HEIGHTS...BIRMINGHAM
AIRPORT AND BIRMINGHAM THROUGH 700 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

MINOR FLOODING IS ALSO POSSIBLE. VERY HEAVY RAINFALL CAN BE EXPECTED
IN A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS
AND DRAINAGE AREAS.

LAT...LON 3350 8712 3367 8655 3354 8653 3348 8668
          3340 8676 3334 8705

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:11 PM CSTTornado WarningBMXGreene49 min
Mar 5, 7:43 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton32 min
Mar 5, 8:09 PM CSTSevere Thunderstorm WarningBMXCoosa36 min
Mar 5, 8:52 PM CSTSevere Thunderstorm WarningBMXChambers, Randolph, Tallapoosa38 min
Mar 6, 1:36 AM CSTSevere Thunderstorm WarningBMXWalker24 min
Mar 6, 1:43 AM CSTSevere Thunderstorm WarningBMXJefferson32 min
Mar 6, 1:48 AM CSTFlash Flood WarningBMXBlount3 hr
Mar 6, 2:07 AM CSTTornado WarningBMXSt. Clair38 min
Mar 6, 2:21 AM CSTSevere Thunderstorm WarningBMXCalhoun39 min
Mar 6, 2:36 AM CSTSevere Thunderstorm WarningBMXTuscaloosa39 min
Mar 6, 2:50 AM CSTSevere Thunderstorm WarningBMXCleburne40 min
Mar 6, 2:57 AM CSTSevere Thunderstorm WarningBMXBibb48 min
Mar 6, 3:05 AM CSTSevere Thunderstorm WarningBMXJefferson40 min
Mar 6, 3:08 AM CSTSevere Thunderstorm WarningBMXShelby37 min
Mar 6, 3:35 AM CSTSevere Thunderstorm WarningBMXTalladega25 min
Mar 6, 3:48 AM CSTSevere Thunderstorm WarningBMXClay42 min
Mar 6, 4:01 AM CSTSevere Thunderstorm WarningBMXCleburne44 min
Mar 6, 4:45 AM CSTSevere Thunderstorm WarningBMXChilton30 min
Mar 6, 4:49 AM CSTSevere Thunderstorm WarningBMXCoosa26 min
Mar 6, 5:00 AM CSTSevere Thunderstorm WarningBMXTallapoosa45 min
Mar 6, 5:02 AM CSTSevere Thunderstorm WarningBMXAutauga28 min
Mar 6, 5:09 AM CSTSevere Thunderstorm WarningBMXDallas21 min
Mar 6, 5:16 AM CSTSevere Thunderstorm WarningBMXElmore44 min
Mar 6, 5:28 AM CSTSevere Thunderstorm WarningBMXLowndes32 min
Mar 6, 5:39 AM CSTSevere Thunderstorm WarningBMXMontgomery51 min
Mar 6, 5:45 AM CSTSevere Thunderstorm WarningBMXMacon, Tallapoosa45 min
Mar 6, 5:50 AM CSTSevere Thunderstorm WarningBMXChambers, Lee40 min
Mar 6, 6:04 AM CSTTornado WarningBMXChambers26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.